3 Possible Side Effects of Taking Nystatin for Fungal Infections

side effects of Nystatin

If you’ve ever had a fungal infection, chances are your doctor prescribed you Nystatin. Along with fluconazole and clotrimazole, Nystatin is the most commonly used medication to treat these conditions. However, although safe to use, this drug can sometimes produce nagging or even serious side effects.

In this article, we will be going over some side effects of Nystatin.

Stomach Problems

Nystatin often comes in the form of a pill, especially if the infection affects the gut or genitalia. When taken orally, Nystatin can sometimes cause problems with the gastrointestinal tract. These side effects include nausea, vomiting, diarrhea, and in rare cases even bloody diarrhea.

Rash

When applied to the skin, Nystatin can cause local irritations that similarly manifest themselves as eczema. The rash becomes itchy and painful and can worsen when the patient applies the medicine. Sometimes these rashes are caused by allergies. However, there are much worse types of allergic reaction that cause throat swelling and chest pain.

Stevens-Johnson Syndrome

One of the most serious side effects of Nystatin is the Stevens-Johnson Syndrome. This potentially life-threatening skin condition starts with flu-like symptoms immediately followed by a large rash. The top of the skin then dies and falls off, leaving undeveloped pieces of skin exposed. This condition is a medical emergency, as it results in massive skin loss.

Conclusion

If you notice any of these side effects of Nystatin, visit your doctor. There is no need to put up with even the mildest side effects since your doctor can probably come up with an alternative treatment plan that doesn’t cause any discomfort.